Alert archive / Florida / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 141, NWS Tallahassee, FL

June 16, 2016Holmes County, Jackson County, Washington County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 16, 2016, 12:18 PM CDT for Holmes County, Jackson County, Washington County, Florida. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2016, 12:18 PM CDT (17:18 UTC)
Expired
Jun 16, 2016, 12:45 PM CDT
In force
27 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Holmes County, FL, Jackson County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 34 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2016-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1854 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2016-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1854 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

242 
WUUS52 KTAE 161718
SVRTAE
FLC059-063-133-161745-
/O.NEW.KTAE.SV.W.0141.160616T1718Z-160616T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1218 PM CDT THU JUN 16 2016

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WASHINGTON COUNTY IN THE PANHANDLE OF FLORIDA...
  CENTRAL HOLMES COUNTY IN THE PANHANDLE OF FLORIDA...
  WESTERN JACKSON COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 1245 PM CDT

* AT 1218 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BONIFAY...
  MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CHIPLEY...BONIFAY...GRACEVILLE...BRADFORD...CARYVILLE...WAUSAU...
  WESTVILLE...RICHTER CROSSROADS...GRITNEY...BAHOMA...MILLER CROSSROADS...
  BETHLEHEM...WHITEHEAD CROSSROADS...ORANGE HILL...IZAGORA...JOHNSON
  CROSSROADS...GILBERTS MILL...CHIPLEY MUNICIPAL AIRPORT...SUNNY HILLS
  AND HULAW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3068 8583 3094 8585 3098 8542 3062 8541
TIME...MOT...LOC 1718Z 264DEG 24KT 3081 8575 

HAIL...1.00IN
WIND...60MPH
 
$$

ADL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 8:42 AM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jun 16, 8:42 AM CDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
942 AM EDT THU JUN 16 2016

.NEAR TERM [Through Today]...

A shortwave trough presents clearly on WV imagery this morning,
with its core over the Great Lakes region, though its reaches
extend well into the Southeast. At the surface, a subtle
front/trough extends through central SC & GA, into southern AL. A
12z hand analysis analyzed this boundary along a weak T/Td
gradient, and not very well defined in the wind/pressure fields.
Along this boundary, scattered showers and thunderstorms have
developed with gusty winds and heavy rain at times. Hires guidance
handling the current situation best suggests that the storms along
the front in GA will weaken over the next couple of hours, with
storms transitioning to north Florida along outflow or a weak
seabreeze front through mid-afternoon. Most guidance suggests
convection coming to an end before sunset today. Extensive cloud
cover should keep highs capped in the upper 80s to low 90s, though
heat indices could range from the mid 90s to near 100 degrees.

&&

.AVIATION [Through 12Z Friday]...

Generally MVFR conditions prevail along a weak boundary in light
showers. Elsewhere VFR prevails under a scattering of low, middle,
and high clouds. This afternoon, expect all terminals to reach VFR
outside of storms. At this time, widespread cig/vis restrictions
are not expected overnight.

&&

.PREV DISCUSSION [555 AM EDT]...

.SHORT TERM [Tonight Through Saturday]...

A shortwave over the Ohio Valley tonight will dive SEWD through
the Mid-Atlantic region on Friday further amplifying the upper
trough along the Atlantic seaboard. As it does, it will scour out
the deep tropical moisture that has resided over the CWA the past
few days. There will still be ample moisture in the low levels
with westerly flow ahead of a cold front that will drop down from
the north and into our northernmost zones by late Friday afternoon
or early evening. An impressive ribbon of energy associated with
the shortwave, forcing along and ahead of the frontal boundary,
strong daytime heating (upper 90s) and ample moisture will
generate scattered to numerous showers and thunderstorms. Models
suggest that this activity may not arrive in our northern zones
until mid to late afternoon gradually spreading southward to
impact the Florida zones toward evening. Thus, PoPs are tapered
highest north (60%) and lowest (30%) generally along and south of
I-10.

There is also a severe threat on Friday with this system and SPC
has highlighted all of our AL, GA, and northern tier Florida zones
with a slight risk. The remaining Florida zones are included in a
marginal risk. Instability ahead of the front will be moderate to
strong. ECAM guidance and forecast soundings show surface based
CAPE 2000+ across most our local area. Shear values with this
system are also impressive. The greatest severe threat will be
damaging straight line winds. Rain chances will diminish from
north to south on Saturday as the front slips southward through
the Tri-state region. Temperatures will be hot on Friday with
upper 90s inland and lower to mid 90s along the coast with heat
indices forecast to be in the 105-110F degree range. Saturday's
high will be in the upper 80s.

.LONG TERM [Saturday Night Through Thursday]...

Surface high pressure and a much drier airmass will build down
from the north Sunday through early next week in the wake of the
front. Temperatures will remain below seasonal levels through
Monday and then near normal (low 90s) through the remainder of
the period. Rain chances are forecast to be below climo for mid to
late June (30% or less).

.MARINE...

Moderate westerly winds will persist through Friday, with seas
generally from 2 to 4 feet. A front approaching the northeastern
Gulf will result in increased seas on Friday night, potentially
up to 5 or 6 feet. Winds will shift and become easterly during the
weekend, with seas decreasing to 2-3 feet.

.FIRE WEATHER...

A moist airmass will preclude red flag conditions for the next
several days.

.HYDROLOGY...

Locally heavy rainfall from scattered showers and thunderstorms over
the next several days could lead to localized flooding of low lying
and poor drainage areas, especially in urban locations.
However, significant rises on the local river system are not
anticipated from this activity.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   87  74  99  76  89 /  60  30  40  50  40
Panama City   87  78  91  78  89 /  60  30  30  50  40
Dothan        91  74  98  72  88 /  70  20  60  40  20
Albany        92  73  96  71  87 /  60  20  60  40  20
Valdosta      87  73  98  74  86 /  60  30  60  50  40
Cross City    87  75  94  77  88 /  80  40  50  50  60
Apalachicola  86  76  90  77  88 /  60  30  30  50  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Harrigan
SHORT TERM...Barry
LONG TERM...Barry
AVIATION...Harrigan
MARINE...Barry/Lahr
FIRE WEATHER...DVD
HYDROLOGY...Pullin

In the hours before

Local storm report, Jun 16, 10:58 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1158 AM EDT THU JUN 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 AM     TSTM WND DMG     VALDOSTA                30.85N 83.28W
06/16/2016                   LOWNDES            GA   911 CALL CENTER

            1 TREE DOWN IN VALDOSTA AND 1 TREE DOWN IN NORTHERN
            LOWNDES COUNTY

&&

MCDERMOTT
Special weather statement, Jun 16, 11:50 AM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1150 AM CDT THU JUN 16 2016

FLZ007>010-161715-
HOLMES FL-CENTRAL WALTON FL-NORTH WALTON FL-WASHINGTON FL-
1150 AM CDT THU JUN 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASHINGTON...
NORTHEASTERN WALTON AND SOUTHWESTERN HOLMES COUNTIES UNTIL 1215 PM
CDT...

AT 1150 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DE FUNIAK SPRINGS...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DE FUNIAK SPRINGS...UNION...PONCE DE LEON...CARYVILLE...WESTVILLE...
CERROGORDO...BAKER SETTLEMENT...HICKORY HILL...PLEASANT HILL...PINEY
GROVE...PROSPERITY...GRITNEY...KNOX HILL...ARRANT SETTLEMENT...DOUGLASS
CROSSROAD...HINSONS CROSSROADS...PLEASANT RIDGE...CENTER RIDGE...DE
FUNIAK SPRING AIRPORT AND EUCHEEANNA.

LAT...LON 3070 8622 3087 8616 3087 8578 3058 8586
      3066 8609
TIME...MOT...LOC 1650Z 287DEG 19KT 3076 8611

15-HARRIGAN
Local storm report, Jun 16, 11:56 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1256 PM EDT THU JUN 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 PM     TSTM WND DMG     3 S LEE                 30.38N 83.30W
06/16/2016                   MADISON            FL   TRAINED SPOTTER

            ONE TREE DOWN ON COUNTY HIGHWAY 255 NEAR I-10.

&&

HARRIGAN
Local storm report, Jun 16, 11:59 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1259 PM EDT THU JUN 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 PM     TSTM WND DMG     3 NE MADISON            30.50N 83.37W
06/16/2016                   MADISON            FL   TRAINED SPOTTER

            TREE DOWN ON POWERLINES ON HIGHWAY 145 NEAR DUSTY MILLER
            ROAD.

&&

HARRIGAN
Local storm report, Jun 16, 12:01 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
101 PM EDT THU JUN 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 PM     TSTM WND GST     5 N DE FUNIAK SPRINGS   30.79N 86.12W
06/16/2016  M49 MPH          WALTON             FL   TRAINED SPOTTER

&&

HARRIGAN
Special weather statement, Jun 16, 12:16 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
116 PM EDT THU JUN 16 2016

FLZ015-026-027-115-127-161745-
COASTAL FRANKLIN FL-INLAND FRANKLIN FL-COASTAL WAKULLA FL-
INLAND WAKULLA FL-LIBERTY FL-
116 PM EDT THU JUN 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR WAKULLA...SOUTHEASTERN LIBERTY
AND NORTHEASTERN FRANKLIN COUNTIES UNTIL 145 PM EDT...

AT 116 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES NORTH OF CARRABELLE...MOVING EAST AT 35
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CRAWFORDVILLE...SOPCHOPPY...BUCKHORN...PANACEA...SPRING CREEK...MEDART...
CURTIS MILL...SANBORN...TULLY AND ARRAN.

LAT...LON 3008 8469 3023 8440 3003 8429 2997 8464
TIME...MOT...LOC 1716Z 254DEG 30KT 3005 8459

15-HARRIGAN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 4:50 AM CDTSpecial Marine WarningTAE55 min
Jun 16, 10:10 AM CDTRip Current StatementTAEBay, Gulf, Walton13 hr
Jun 16, 11:50 AM CDTSpecial Weather StatementTAEHolmes25 min
Jun 16, 12:16 PM CDTSpecial Weather StatementTAEWakulla29 min
Jun 16, 12:43 PM CDTSpecial Weather StatementTAEHolmes47 min
Jun 16, 1:17 PM CDTSevere Thunderstorm WarningTAECalhoun, Gadsden, Jackson, Liberty28 min
Jun 16, 1:22 PM CDTSpecial Weather StatementTAEHolmes53 min
Jun 16, 1:28 PM CDTSevere Thunderstorm WarningTAEJackson47 min
Jun 16, 1:40 PM CDTSevere Thunderstorm WarningTAEGadsden, Liberty23 min
Jun 16, 1:51 PM CDTSpecial Weather StatementTAEWalton39 min
Jun 16, 2:20 PM CDTSpecial Weather StatementTAEJefferson25 min
Jun 16, 2:24 PM CDTSevere Thunderstorm WarningTAEJefferson, Leon7 min
Jun 16, 2:37 PM CDTSpecial Weather StatementTAEWalton38 min
Jun 16, 3:25 PM CDTSevere Thunderstorm WarningTAEWalton35 min
Jun 16, 3:36 PM CDTSevere Thunderstorm WarningTAEMadison24 min
Jun 16, 3:40 PM CDTSpecial Marine WarningTAE50 min
Jun 16, 3:58 PM CDTSevere Thunderstorm WarningTAEJefferson, Madison47 min
Jun 16, 4:01 PM CDTSevere Thunderstorm WarningTAEWalton14 min
Jun 16, 5:33 PM CDTSpecial Weather StatementTAELiberty42 min
Jun 16, 5:45 PM CDTSevere Thunderstorm WarningTAECalhoun, Gulf, Liberty30 min

Nearby

Severe Thunderstorm Warnings in Florida, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.